New York, 2012

Hail in New York, June 8, 2012

June 8, 2012 · NWS OKX · 3 events in 2 counties and zones

A pre-frontal trough triggered isolated strong storms over the Lower Hudson Valley producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough triggered isolated strong storms over the Lower Hudson Valley producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 8, 1:09 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 8, 1:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
209 PM EDT FRI JUN 8 2012

.SYNOPSIS...
A WEAK WARM FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING...FOLLOWED BY A WEAK COLD
FRONTAL PASSAGE SATURDAY MORNING. THE FRONT BECOMES NEARLY
STATIONARY ACROSS THE AREA ON SATURDAY AS A WAVE OF LOW PRESSURE
ALONG THE FRONT APPROACHES FROM THE WEST IN THE AFTERNOON. THE
WAVE PASSES TO THE SOUTH SATURDAY NIGHT. HIGH PRESSURE BUILDS
INTO THE REGION EARLY IN THE NEW WEEK...THEN A FRONTAL BOUNDARY
STALLS OVER THE REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE MINOR ADJUSTMENT TO TEMPERATURES AND DEW POINTS WITH THIS
UPDATE FOLLOWING LATEST OBSERVATION TRENDS. OTHERWISE THE
FORECAST APPEARS TO BE ON TRACK.

MEAN UPPER TROF STILL RESIDING ALONG THE NE AND MID ATLANTIC
STATES...A VIGOROUS SHORT WAVE TROF WILL DROP FROM JUST SOUTH OF
HUDSON BAY AND INTO NORTHERN NEW ENGLAND BY THIS EVENING.
PRECEDING THE SHORT WAVE...WILL BE A WEAK FRONTAL SYSTEM...THAT
WILL SEND A WARM FRONT ACROSS THE FORECAST AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING.

WIDELY SCT TO SCT CONVECTION IS FORECAST ALONG AND AHEAD OF THE
WARM FRONT. ONCE AGAIN THOUGH...LIMITING FACTORS WILL BE THE LACK
OF DEEP MOISTURE...MODEST INSTABILITY...AND WEAK SHEAR. THERE IS
ALSO EVIDENCE OF A WEAKENING CAP AT 600 MB IN THE AFT. MID LEVEL
LAPSE RATES ARE MODEST WITH WET BULB ZERO LEVEL APPROACHING 9000
FT. THUS...AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE...BUT MOST
LIKELY ACROSS THE INTERIOR.

A TIGHTENING GRADIENT IN THE AFT WILL HAVE W/SW WINDS GUSTING UP
TO 20 MPH.

USED A BLEND OF MAV/MET MOS...WHICH WERE IN GOOD AGREEMENT. HIGHS
WILL GENERALLY BE IN THE MID TO UPPER 70S AT THE COAST...AND LOW TO
MID 80S ACROSS THE NYC METRO AND INTERIOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
WARM FRONT CLEARS EASTERN LI AND SE CT IN THE EVENING WITH A COLD
FRONTAL PASSAGE EARLY SAT MORNING. THIS FRONT STALLS IN CLOSE
PROXIMITY TO THE FORECAST AREA ON SAT AND WILL SERVE AS THE
UPSTREAM FOCUS ACROSS THE GREAT LAKES FOR MCS DEVELOPMENT. MODELS
STILL ARE AT ODDS WITH THE TRACK OF THE MCS...BUT THEY ARE IN
CLOSE ENOUGH AGREEMENT FOR AN INCREASE IN CLOUD COVER SAT AFT WITH
SCT CONVECTION. THIS TIME AROUND MOISTURE PROFILES ARE DEEPER AND
THERE IS 35 TO 40 KT OF DEEP LAYER SHEAR. MODEST INSTABILITY WILL
ALSO RESIDE ACROSS THE INTERIOR. THUS...THE POTENTIAL IS THERE
FOR A CONVECTIVE COMPLEX IN THE AFT HOURS WITH ISOLATED WIND
DAMAGE. THE COMPLEX IS LIKELY TO DISSIPATE APPROACHING THE COASTAL
PLAIN.

AS FOR TEMPS...MET/MAV GUIDANCE IS AT ODDS DUE TO THE TIMING OF THE
CLOUD COVER. THUS...WENT WITH A BLEND DUE TO THE UNCERTAINTY. THIS
STILL HAS HIGHS 80 TO 85...BUT BIT COOLER ALONG THE SHORE. LOWS
WILL BE 55 TO 60 INLAND...AND THE UPPER 50S TO LOWER 60S AT THE
COAST.

A MODEST WEST WIND WILL GUST UP TO 20 MPH AT TIMES IN THE LATE
MORNING/AFT ON SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
DECAYING MCS MOVES THROUGH THE REGION SATURDAY NIGHT. MODELS IN GOOD
AGREEMENT IN TERMS OF TIMING AND PRECIP COVERAGE. WILL CONTINUE TO
CARRY CHANCE POPS FOR NOW...BUT POPS ARE LIKELY TO BE INCREASED
SHOULD THIS TREND CONTINUE. PRECIP TAPERS OFF FROM WEST TO EAST
AFTER MIDNIGHT...AND ENDS BY SUNDAY MORNING.

HIGH PRES BUILDS INTO THE REGION EARLY SUNDAY...AND DEPARTS BY
MIDDAY. AS THE HIGH DEPARTS...A BACK DOOR COLD FRONT DROPS THROUGH
THE REGION FROM THE NORTH. SCT SHOWERS AND THUNDERSTORMS WILL
DEVELOP ONCE AGAIN IN THE AFTERNOON...BUT THINK BEST CHANCES WILL BE
OVER WESTERN ZONES. WHERE THE HIGH SETS UP WILL GREATLY INFLUENCE
HOW FAR EAST THE PRECIP GET. CURRENT THINKING HAS THE CENTER OF THE
HIGH OVER EASTERN ZONES...AND THIS WOULD HAVE BEST CONVERGENCE OVER
NJ/NYC/WESTERN PORTIONS OF THE LOWER HUDSON VALLEY. WILL CARRY
CHANCE POPS THERE AND SLIGHT CHANCE ELSEWHERE. USED A BLEND OF
MET/MAV MOS GUIDANCE TO GET HIGHS IN THE LOW TO MID 80S OVER WESTERN
ZONES AND MID TO UPPER 70S ELSEWHERE.

ANY PRECIP ENDS SUNDAY EVENING. HIGH PRES THEN BUILDS INTO THE
REGION MONDAY...THEN MOVES OFFSHORE MONDAY NIGHT...THEN BECOMES
NEARLY STATIONARY OVER THE WESTERN ATLANTIC FOR THE MIDDLE OF NEXT
WEEK. A COLD FRONT APPROACHES FROM THE WEST ON TUESDAY. WITH THE
HIGH OFFSHORE ACTING AS A BLOCKING HIGH...THE FRONTAL BOUNDARY
BECOMES NEARLY STATIONARY OVER THE AREA FOR THE MIDDLE OF THE WEEK.
WILL BRING CHANCE POPS INTO THE REGION STARTING TUESDAY NIGHT...THEN
WILL KEEP CHANCE POPS IN THE FORECAST FOR THE MID-WEEK PERIOD.

WILL FOLLOW GUIDANCE NUMBERS FOR MAX/MIN TEMPS...WHICH WILL BE
AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA THIS AFTERNOON.
A WEAK WARM FRONT WILL MOVE ACROSS THIS EVENING. A WEAK WAVE OF
LOW PRESSURE WILL PASS OVER THE REGION ON SATURDAY.

VFR EXPECTED THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WILL BE IF
ANY WIDELY SCATTERED SHOWERS OR THUNDERSTORMS MOVE DIRECTLY OVER
AN AIRFIELD. IF ANY STORMS DO OCCUR...IT WILL BE DURING THE
AFTERNOON HOURS THROUGH SUNSET. CONFIDENCE OF COVERAGE AND TIMING
FOR ANY STORMS TO REACH AN TERMINAL REMAINS TOO LOW FOR INCLUSION
IN TAFS.

WINDS A CHALLENGE WITH A SURFACE TROUGH OVER THE AREA. IN
ADDITION...SEABREEZES ALONG THE COAST WILL IMPACT THE COASTAL
TERMINALS. GENERALLY WINDS WILL BE FROM THE SOUTH-
SOUTHWEST...EXCEPT ACROSS THE INTERIOR WINDS WILL BE MORE WESTERLY
OR NORTHWESTERLY. TONIGHT...TERMINALS SHOULD BECOME WEST-NORTHWEST
EVERYWHERE AND LIGHTEN TO LESS THAN 10 KT.

A FEW TERMINALS MAY SEE WIND GUSTS TO 20 KT...BEST CHANCES WILL BE
AT KEWR AND KTEB.

A WEAK WAVE OF LOW PRESSURE WILL PUSH ACROSS THE TERMINALS ON
SATURDAY. CIGS WILL REMAIN VFR. IN ADDITION...A FEW SHOWERS OR
THUNDERSTORMS WILL BE POSSIBLE. NO MENTION OF PRECIPITATION IN THE
TAFS YET DUE TO LOW CONFIDENCE OF COVERAGE AND TIMING.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS MAY BE NEEDED FOR SHIFTING WINDS.
DIRECTIONS COULD BE 30-40 DEGREES RIGHT OF CURRENT FORECAST.

KLGA FCSTER COMMENTS: LOW CONFIDENCE OF SEABREEZE MAKING IT TO
AIRFIELD LATE THIS AFTN.

KEWR FCSTER COMMENTS: AMENDMENTS MAY BE NEEDED FOR SHIFTING WINDS.
DIRECTIONS COULD BE 30-40 DEGREES RIGHT OF CURRENT FORECAST.

KTEB FCSTER COMMENTS: AMENDMENTS MAY BE NEEDED FOR SHIFTING WINDS.
DIRECTIONS COULD BE 30-40 DEGREES RIGHT OF CURRENT FORECAST.

KHPN FCSTER COMMENTS: AMENDMENTS MAY BE NEEDED FOR SHIFTING WINDS.
DIRECTIONS COULD BE 30-40 DEGREES RIGHT OF CURRENT FORECAST.

KISP FCSTER COMMENTS: AMENDMENTS MAY BE NEEDED FOR SHIFTING WINDS.
DIRECTIONS COULD BE 30-40 DEGREES RIGHT OF CURRENT FORECAST.

.OUTLOOK FOR 18Z SAT THROUGH WED...
.SAT...CHANCE OF SHOWERS/TSTMS DURING THE AFTN/EVE CAPABLE OF
PRODUCING MVFR TO LOCALLY IFR CONDS. OTHERWISE...VFR.
.SUN-TUE...MAINLY VFR.
.WED...A FRONTAL BOUNDARY MAY RESULT IN SUB-VFR CONDITIONS.

&&

.MARINE...
A W/SW FLOW AROUND 10 KT MAY BRIEFLY RAMP UP TO 15 KT ON THE OCEAN
WATER THIS AFT AS A WARM FRONT PASSES THROUGH...FOLLOWED BY A COLD
FRONTAL PASSAGE SAT MORNING. OTHERWISE...A LIGHT FLOW WILL KEEP
SUB-SCA CONDS FOR THE WEEKEND AND INTO THE START OF THE NEW WEEK.
WITH PERSISTENT ONSHORE FLOW DEVELOPING FOR THE MIDDLE OF NEXT
WEEK...SEAS WILL BUILD TO SCA LEVELS ON THE OCEAN.

&&

.HYDROLOGY...
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STRONG
CONVECTION THIS AFTERNOON. A BETTER CHANCE FOR MEASURABLE RAINFALL
WILL BE ON SATURDAY AFTERNOON AS A POTENTIAL CONVECTIVE COMPLEX
DROPS ACROSS THE AREA IN THE NW FLOW ALOFT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...MPS
AVIATION...BC
MARINE...MPS/DW
HYDROLOGY...DW
Hazardous weather outlook, Jun 8, 2:40 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
340 AM EDT FRI JUN 8 2012

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-090745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
340 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 8, 1:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
210 PM EDT FRI JUN 8 2012

CTZ005-NYZ068-070-081900-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-
210 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...PUTNAM AND WESTCHESTER
COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEACON...AND MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4133 7341 4115 7378 4136 7396 4140 7395
      4144 7398 4149 7393 4152 7364

PW

The radar

The Brookhaven radar (KOKX), 104 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Putnam

When
June 8, 1:30 PM EST
Where
Putnam County, 3.11 mi W of Kent Cliffs
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
41.450, -73.830

Nickel size hail was reported in Fahnestock State Park.

Hail, Putnam

When
June 8, 1:45 PM EST
Where
Putnam County, Mahopac
Measured
0.88 in hail
Reported by
Public
Coordinates
41.370, -73.750

Hail, Westchester

When
June 8, 2:00 PM EST
Where
Westchester County, Yorktown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.300, -73.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396008, 396009, 396010.